Alert archive / Connecticut / Wind Advisories in 2024
Wind Advisory 8, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Feb 16, 2024, 3:34 AM EST for Capitol Planning Region, Connecticut. It took effect at Feb 16, 2024, 4:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2024, 3:34 AM EST (08:34 UTC)
- In effect from
- Feb 16, 2024, 4:00 AM EST
- Expired
- Feb 16, 2024, 1:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Boston/Norton, MA
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949 WWUS71 KBOX 160834 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 334 AM EST Fri Feb 16 2024 CTZ002-161800- /O.CAN.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ /O.NEW.KBOX.WI.Y.0008.240216T0900Z-240216T1800Z/ Hartford CT- Including the cities of Hartford and Windsor Locks 334 AM EST Fri Feb 16 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Hartford County. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MAZ002-008-009-161800- /O.CON.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ Western Franklin MA-Western Hampshire MA-Western Hampden MA- Including the cities of Charlemont, Chesterfield, and Blandford 334 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Franklin, Western Hampshire and Western Hampden Counties. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CTZ003-004-MAZ003>006-010>012-026-161800- /O.CON.KBOX.WI.Y.0007.240216T0900Z-240216T1800Z/ Tolland CT-Windham CT-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Union, Vernon, Putnam, Willimantic, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Amherst, Northampton, Springfield, Milford, Worcester, and Ayer 334 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Worcester, Northern and Central Middlesex, Tolland, Windham, Eastern Franklin, Western Essex, Eastern Hampshire, and Eastern Hampden Counties. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MAZ022>024-RIZ008-161800- /O.CON.KBOX.WI.Y.0007.240216T0900Z-240216T1800Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, and New Shoreham 334 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Massachusetts, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
2 follow-up statements
526 WWUS71 KBOX 161457 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 957 AM EST Fri Feb 16 2024 MAZ002-008-009-161800- /O.CON.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ Western Franklin MA-Western Hampshire MA-Western Hampden MA- Including the cities of Charlemont, Chesterfield, and Blandford 957 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Franklin, Western Hampshire and Western Hampden Counties. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CTZ002-161800- /O.CON.KBOX.WI.Y.0008.000000T0000Z-240216T1800Z/ Hartford CT- Including the cities of Hartford and Windsor Locks 957 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Hartford County. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CTZ003-004-MAZ003>006-010>012-026-161800- /O.CON.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ Tolland CT-Windham CT-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Union, Vernon, Putnam, Willimantic, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Amherst, Northampton, Springfield, Milford, Worcester, and Ayer 957 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Worcester, Northern and Central Middlesex, Tolland, Windham, Eastern Franklin, Western Essex, Eastern Hampshire, and Eastern Hampden Counties. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MAZ022>024-RIZ008-161800- /O.CON.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, and New Shoreham 957 AM EST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Massachusetts, Barnstable, Dukes and Nantucket Counties. In Rhode Island, Block Island. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
728 WWUS71 KBOX 161756 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1256 PM EST Fri Feb 16 2024 MAZ002-008-009-161900- /O.EXP.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ Western Franklin MA-Western Hampshire MA-Western Hampden MA- Including the cities of Charlemont, Chesterfield, and Blandford 1256 PM EST Fri Feb 16 2024 ...WIND ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Winds will continue to diminish the rest of the afternoon. $$ CTZ002-161900- /O.EXP.KBOX.WI.Y.0008.000000T0000Z-240216T1800Z/ Hartford CT- Including the cities of Hartford and Windsor Locks 1256 PM EST Fri Feb 16 2024 ...WIND ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Winds will continue to diminish the rest of the afternoon. $$ CTZ003-004-MAZ003>006-010>012-026-161900- /O.EXP.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ Tolland CT-Windham CT-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Union, Vernon, Putnam, Willimantic, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Amherst, Northampton, Springfield, Milford, Worcester, and Ayer 1256 PM EST Fri Feb 16 2024 ...WIND ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Winds will continue to diminish the rest of the afternoon. $$ MAZ022>024-RIZ008-161900- /O.EXP.KBOX.WI.Y.0007.000000T0000Z-240216T1800Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, and New Shoreham 1256 PM EST Fri Feb 16 2024 ...WIND ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... Winds will continue to diminish the rest of the afternoon. $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Feb 16, 3:00 AM EST, 34 minutes earlier.
Area forecast discussion, Feb 16, 3:00 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
300 AM EST Fri Feb 16 2024
.SYNOPSIS...
Dry conditions today but a period of strong NW winds will
impact the region this morning behind departing low pressure.
Coastal low pressure system tracks south of the region on
Saturday, but could produce a few snow showers, especially near
the south coast. Cooler than normal temperatures Sunday through
Tuesday, then warming Wednesday into the second-half of next
week. Overall a dry period, outside of a weak clipper system
crossing northern New England Sunday afternoon with a few
flurries possible across northern Massachusetts.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level trough and strong shortwave moves to the east this
morning as clipper low exits the Gulf of Maine. Before the
shortwave exits, a few brief snow showers are possible early
this morning, otherwise a dry day with large scale subsidence
behind the departing shortwave. Strong wind will be the main
weather story as rather gusty NW winds develop this morning in
cold advection pattern. 850 mb winds this morning are 50-55 kt.
Bufkit soundings indicate a well mixed boundary layer with and
steep low level lapse rates will support wind gusts to 45-55
mph, strongest over the higher terrain where a few gusts to 60
mph possible in the Berkshires. The strongest winds will occur
in a relatively short window, generally between 5 AM and noon,
then the wind gusts will gradually diminish through the
afternoon as winds aloft decrease. There are no changes to wind
headlines. Highs will be in the mid to upper 30s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight and Saturday...
Next upstream trough will be moving through the Gt Lakes then
sweeping across New Eng during Sat. Low pres moves off the mid Atlc
coast late tonight and tracks well south of New Eng Sat. Best
forcing and moisture with the low pres will remain to the south but
modest forcing assocd with the mid level trough will bring scattered
snow showers late tonight and Sat, especially south of the MA Pike.
Any accum will be limited to a coating to less than an inch. Lows
tonight will be in the 20s. with highs Sat in the low/mid 30s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights
* Coastal low moves out to east late Saturday night, though another
system, a weak clipper dives out of northwest Canada and could
provide far northwest Massachusetts flurries second-half of
Sunday. Otherwise, the rest of the extended forecast remains dry
into Wednesday/Thursday.
* Cooler temperatures Sunday through Tuesday, then warming Wednesday
into the second-half of next week.
Overview: Generally, should expect fairly quiet conditions for the
extended period of the forecast. Locally, the weather is driven by a
feature on the west coast, mid-level pattern forecast build a rather
impressive ridge across the northern Rocky Mountains, into western
Canada, and eastern Alaska. A ridge of this magnitude is driven by a
positive PNA, and what that means for southern New England are below
normal temperatures. This should be short-lived, the forecast phase
becomes negative by the end of the weekend. After the weekend, mid-
level pattern appears zonal, then transitions toward a mid-level
trough to the west. This allows for WAA/southwest flow, leading to
warmer than normal temperatures by late next week.
Precipitation: As mentioned above, uneventful period of weather into
next week. A surface low pressure system exits east of the waters
late Saturday night, which is followed by clearing sky cover. Then a
weak clipper system dives out of northwestern Canada Sunday, but
there is very little moisture, PWATs are less than 0.25 inch. Areas
with the best chance of snow showers would be across northern New
England. Expect this will only add clouds and perhaps a spot flurry
across northern Massachusetts. From there, surface high pressure
sets up shop for much of the week ahead, before turning unsettled
late next week. Late next week, Thursday night into Friday, our
pattern looks to breakdown with the potential of unsettled weather
to return.
Temperatures: Temperatures for the second-half of the weekend remain
below normal. Sunday afternoon, the high tops off in the low and
middle 30s, with a nightly low in the low and middle 20s. Couple
that with gusty winds, both the afternoon high and overnight low
will feel as if it were 10 to 15 degrees colder. Dang wind chill!
Heading into Monday and Tuesday temperatures likely come up to the
upper 30s if not 40 degrees, which is par for mid February. Still, a
breezy WNW wind will continue to make it feel as if it were low to
middle 20s, especially on Monday. Less in the way of wind chill for
Tuesday afternoon. Easing winds Monday night with clear sky cover
should allow for good radiational cooling with lows falling into the
teens. Otherwise, near seasonable overnight lows in the middle to
upper 20s. Temperatures slowly rise Wednesday through Friday with
highs in the low 40s on Wednesday, possibly reaching the middle and
upper 40s by Friday. With that said, there is still a good deal of
uncertainty with the forecast beyond Wednesday.
Wind: CAA and deep northwest flow may lead to breezy conditions both
Sunday and Monday. BUFKIT soundings have fairly steep low level
lapse rates, surface to 925mb are between 8-9C/km. Able to tap into
the 30 to 40 knots of wind at the top of the boundary layer. Wind
gusts as of know look to remain below Wind Advisory Criteria, in the
ball park of 20 and 30 mph Sunday and Monday. With high pressure
arriving winds begin to ease Tuesday.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z TAF Update:
Today...High confidence.
MVFR-VFR cigs improving to VFR before daybreak as partial
clearing develops. Strong NW winds develop 08-12z from west to
east with gust 35-45 kt through the morning, possible 50 kt
gusts over the interior high terrain. Winds slowly diminishing
in the afternoon.
Tonight and Saturday...High confidence.
VFR cigs. Some light snow may develop along the immediate south
coast late tonight into Sat as low pres passes to the south.
Otherwise, a few snow showers possible elsewhere on Sat as a
mid level trough sweeps across the region. Winds becoming light
west tonight and NW 10-15 kt Sat.
KBOS TAF...High confidence in TAF. VFR. NW gusts to 35-40 kt
developing after 12z, diminishing through the afternoon.
KBDL TAF...High confidence in TAF. VFR. NW gusts to 40-45 kt by
12z, diminishing through the afternoon.
Outlook /Saturday Night through Tuesday/...
Saturday Night: VFR. Breezy.
Sunday through Sunday Night: VFR. Windy with gusts up to 35 kt.
Washingtons Birthday: VFR. Windy with gusts up to 30 kt.
Monday Night: VFR. Breezy.
Tuesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
High confidence through Saturday.
Another round of NW gales expected through the morning behind a
departing low pres. Gusts 35-45 kt peaking this morning with a low
risk for storm force gusts to 50 kt over south coastal waters. Winds
gradually diminish this afternoon and evening becoming light late
tonight, with NW winds 10-15 kt Sat. Rough seas today subsiding
tonight through Sat.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of seas approaching 5 ft. Slight
chance of snow.
Sunday: Low risk for gale force winds with gusts up to 40 kt.
Local rough seas.
Sunday Night: Moderate risk for gale force winds with gusts up
to 40 kt. Areas of rough seas.
Washingtons Birthday: Low risk for gale force winds with gusts
up to 35 kt. Local rough seas.
Monday Night through Tuesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 1 PM EST this afternoon for CTZ002>004.
MA...Wind Advisory until 1 PM EST this afternoon for MAZ003>006-
010>012-022>024-026.
Wind Advisory until 1 PM EST this afternoon for MAZ002-008-009.
RI...Wind Advisory until 1 PM EST this afternoon for RIZ008.
MARINE...Gale Warning until 1 PM EST this afternoon for ANZ230-236.
Gale Warning until 4 PM EST this afternoon for ANZ231-250-251-
254.
Gale Warning until 4 PM EST this afternoon for ANZ232>235-237-
255-256.
&&
SYNOPSIS...KJC/Dooley
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Dooley
AVIATION...KJC/Dooley
MARINE...KJC/DooleyIn the hours before
Local storm report, Feb 15, 11:08 PM EST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1108 PM EST Thu Feb 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Snow 1 SE Charlemont 42.63N 72.88W
02/15/2024 M3.0 inch Franklin MA Trained Spotter
0900 PM Snow 1 SE Cummington 42.46N 72.89W
02/15/2024 M1.0 inch Hampshire MA Trained Spotter
0910 PM Snow Rowe 42.69N 72.90W
02/15/2024 M2.0 inch Franklin MA Trained Spotter
0910 PM Snow 1 NE Heath 42.67N 72.82W
02/15/2024 M2.0 inch Franklin MA Trained Spotter
0930 PM Snow 1 WNW Colrain 42.67N 72.70W
02/15/2024 M1.0 inch Franklin MA Trained Spotter
0945 PM Snow Hatfield 42.37N 72.60W
02/15/2024 M1.0 inch Hampshire MA Trained Spotter
1002 PM Snow Sterling 42.44N 71.75W
02/15/2024 M1.5 inch Worcester MA Trained Spotter
1103 PM Snow Ashby 42.68N 71.82W
02/15/2024 M2.0 inch Middlesex MA Amateur Radio
&&Local storm report, Feb 15, 11:42 PM EST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1142 PM EST Thu Feb 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Snow 1 SE Haverhill 42.78N 71.08W
02/15/2024 M1.5 inch Essex MA Amateur Radio
1115 PM Snow Petersham 42.49N 72.19W
02/15/2024 M1.1 inch Worcester MA Trained Spotter
1124 PM Snow 1 N Methuen 42.73N 71.18W
02/15/2024 M1.0 inch Essex MA Trained Spotter
1138 PM Snow Templeton 42.56N 72.07W
02/15/2024 M1.2 inch Worcester MA Trained Spotter
&&Nearby
Wind Advisories in Connecticut, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.